Atormac
brintellex
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 1245  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  » Next article
  » Previous article 
  » Table of Contents
  
 Resource Links
  »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
  »  Article in PDF (25 KB)
  »  Citation Manager
  »  Access Statistics
  »  Reader Comments
  »  Email Alert *
  »  Add to My List *
* Registration required (free)  


  In this Article
 »  References

 Article Access Statistics
    Viewed17481    
    Printed444    
    Emailed22    
    PDF Downloaded339    
    Comments [Add]    
    Cited by others 8    

Recommend this journal

   
Year : 2000  |  Volume : 48  |  Issue : 2  |  Page : 192-3

Metronidazole induced neuropathy.






How to cite this article:
Gupta B S, Baldwa S, Verma S, Gupta J B, Singhal A. Metronidazole induced neuropathy. Neurol India 2000;48:192


How to cite this URL:
Gupta B S, Baldwa S, Verma S, Gupta J B, Singhal A. Metronidazole induced neuropathy. Neurol India [serial online] 2000 [cited 2020 Oct 28];48:192. Available from: https://www.neurologyindia.com/text.asp?2000/48/2/192/1541



Metronidazole is a 5-nitroimidazole and has potent activity against anaerobic bacteria and several protozoa, including Entamoeba histolytica, Giardia lamblia, Trichomonas vaginalis and Balantidium coli. This is the drug of choice for giardiasis and initial treatment of invasive amoebiasis. It is generaly well tolerated and the common side effects include mild abdominal pain, headache, nausea and a persistent metalilc taste. Other serious and rare side effects include pseudomembranous colitis, seizures and encephalopathy. We are presenting a patient who developed peripheral neuropathy, which has been very rarely reported.[1],[2],[3],[4] In fact in this case the only side effect of metronidazole was peripheral neuropathy.
A 25 year old manual labourer was admitted with complaints of high grade fever, pain in the right hypochondrium and sever breathlessness. On examination, liver was enlarged (span 12 cm) and tender with minimum ascites. There were decreased respiratory movements, air-entry, vocal fremitus and vocal resonance on right side of thorax. Percussion node was dull in right lower chest. Rest of the systemic examination was normal. Investigations revealed that patient had amoebic liver abscess and right pleural effusion. He was started on metronidazole in a dose of 400 mg three times a day. Pleural fluid was aspirated which turned out to be anchovy sauce in appearance. USG of liver revealed a large hypoechoic abscess measuring 12x10 cm and hepato pleural fistula.
The patient started showing improvement in all symptoms after starting metronidazole, and there were no side effects of metronidazole. After 15 days of treatment he complained of weakness in distal limbs and soon thereafter he was unable to hold objects in his hands. He was unable to walk on his own. He also complained of burning pain in glove and stocking distribution. A detailed neurological examination revealed that power in distal part of all four limbs was 3/5 and deep tendon reflexes were absent. Sensory examination revealed loss of all sensory modalities in glove and stocking pattern. A subsequent nerve conduction velocity (NCV) study showed evidence of sensory motor polyneuropathy, predominantly affecting the lower limbs and suggesting axonal neuropathy. F waves were normal. After excluding all other causes of sensorimotor axonal neuropathy, metronidazole was considered responsible for it and the same was stopped. The patient was started on chloroquine. After 7-10 days he started showing improvement and at the end of one month he had recovered his motor power substantially. This cause and effect relationship further strengthens our diagnosis of metronidazole induced neuropathy. Metronidazole, widely used in gastroentrological and gynaecological practice, has not hitherto been considered neurotoxic, but some case reports have clearly demonstrated that metronidazole may cause peripheral sensory motor neuropathy.[5],[6] Metronidazole is usually given for 7-14 days in amoebic liver abscess. We extended the treatment, as the patient was showing partial improvement. In many other conditions metronidazole is given for a longer period but the duration and dose at which metronidazole causes peripheral neuropathy has not yet been established. The mechanism by which it causes neuropathy is also not known but it is sensorimotor neuropathy probably of axonal type, (as shown by decreased amplitude in nerve conduction velocity and as shown on sural nerve biopsy by Japanese case report).[6] There is only a partial improvement as shown in all case reports including ours. This is probably because of axonal degeneration.

 

  »   References Top

1.Au Duffy LF, Daum F, Fisher SE et al: Peripheral neuropathy in Crohn's disease patients treated with metronidazole. Gastroenterology 1985; 88: 681-684.   Back to cited text no. 1    
2.Coxon A, Pallis CA: Metronidazole neuropathy. J Neuro Neurosurg Psychiatry 1976; 39: 403-405.   Back to cited text no. 2    
3.de Facq P, Dereux JF: Peripheral neuropathies from metronidazole. Apropos of 2 new cases. Press Medicale 1984; 13: 1847-1848.   Back to cited text no. 3    
4.Pais P, Balasubramaniam KR: Metronidazle - peripheral neuropathy. J Assoc Physicians India 1982; 30: 918-91.   Back to cited text no. 4    
5.Boyce EG, Cookson ET, Bond WS: Persistent metronidazole - induced peripheral rieuropathy. DICP 1990; 24: 19-21.   Back to cited text no. 5    
6.Takeuchi H, Yamada A, Touge T et al: Metronidazole neuropathy - a case report. Japanese Journal of Psychiatry and Neurology 1988; 42: 291-295.   Back to cited text no. 6    

 

Top
Print this article  Email this article
Previous article Next article
Online since 20th March '04
Published by Wolters Kluwer - Medknow